Alert archive / Minnesota / Areal Flood Warnings in 2019
Areal Flood Warning 9, NWS Twin Cities, MN
NWS Twin Cities, MN issued this areal flood warning at Jul 1, 2019, 7:31 AM CDT for 5 counties in Minnesota. It was in force for 9 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2019, 7:31 AM CDT (12:31 UTC)
- Expired
- Jul 1, 2019, 4:30 PM CDT
- In force
- 9 hr
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Brown County, MN, Redwood County, MN, Renville County, MN, Sibley County, MN, Yellow Medicine County, MN
The radar
The Minneapolis radar (KMPX), 149 km from the middle of the area, began a volume at 12:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 10:05 AM CDT | HEAVY RAIN 5.45 | 1 Sw Morton, MN | HADS SITE MTNM5. 24 HOUR TOTAL. |
| Jul 1, 10:08 AM CDT | HEAVY RAIN 4.82 | 3 Ene North Redwood, MN | HADS SITE BVFM5. 24 HOUR TOTAL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 0.5 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 982 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- -90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
931
WGUS43 KMPX 011231
FLWMPX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
731 AM CDT Mon Jul 1 2019
MNC015-127-129-143-173-012130-
/O.NEW.KMPX.FA.W.0009.190701T1231Z-190701T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Redwood MN-Sibley MN-Yellow Medicine MN-Brown MN-Renville MN-
731 AM CDT Mon Jul 1 2019
The National Weather Service in The Twin Cities has issued a
* Flood Warning for...
Redwood County in southwestern Minnesota...
Western Sibley County in central Minnesota...
Yellow Medicine County in west central Minnesota...
North central Brown County in south central Minnesota...
Southern Renville County in central Minnesota...
* Until 430 PM CDT Monday.
* At 729 AM CDT, Doppler radar and automated rain gauges indicated
widespread rainfall amounts of 2 to 5 inches have fallen since
yesterday afternoon, with much of this rain occurring in the last 6
hours. Areas of minor flooding and ponding of water in low-lying
areas are expected through this afternoon.
* Some locations that will experience flooding include...
Redwood Falls, Canby, Fairfax, Morgan, Walnut Grove, Lamberton,
Gibbon, Wabasso, Franklin, Wood Lake, Morton and Hanley Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4480 9645 4481 9637 4471 9580 4472 9450
4448 9452 4445 9461 4446 9478 4445 9475
4444 9473 4439 9516 4426 9522 4419 9532
4420 9560 4463 9561 4463 9645
$$
ETAWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Jul 1, 7:09 AM CDT, 22 minutes earlier.
Area forecast discussion, Jul 1, 7:09 AM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
709 AM CDT Mon Jul 1 2019
.UPDATE...
Issued at 640 AM CDT Mon Jul 1 2019
Updated to include 12z aviation discussion below.
&&
.SHORT TERM...(Today through Tuesday)
Issued at 446 AM CDT Mon Jul 1 2019
Surface analysis early this morning shows a cold front emanating
from a surface low over Hudson Bay extending southwest through
northeast MN into southwestern MN. A quasi-stationary surface
front which has remained generally in place from the central
Plains through the Upper Mississippi River Valley into the Ohio
Valley persists, residing nearly atop the MN/IA border. A low
pressure center is analyzed along it over the small portion of the
SD border with IA. Aloft, relative zonal flow is in place from the
northern Rockies to the Great Lakes while moisture surges into the
region from the Baja Cali region, on the western fringes of the
flattened upper level ridge. Also, an upper level low is rotating
over Hudson Bay, spinning a few shortwave trough axes on its
southern periphery.
With the upper level low expected to remain with a zonal E-W
trajectory through tomorrow, the slowly-progressing cold front
will push across MN/WI this morning. However, the E-W oriented
surface front to the south will remain in place. With this
continued low-level focus in place while moisture continues to
surge in from the southwest along with kicker shortwaves aloft
around the large rotating low, chances are high for continued
showers and thunderstorms through early Tuesday morning. KMPX
radar this morning continues to show areas of rain and
thunderstorms, some of which are producing heavy rain, and these
areas will slowly move east through this morning. Given rainfall
amounts of 2-4" already across much of southern MN, it will not
take much to exceed FFG, especially with PWATs still in the
1.8"-2.0" range. As such, will maintain a Flash Flood Watch over
much of southern MN through midday. Rainfall is expected to taper
off to more widely scattered showers this afternoon. However,
CAMs continue to show another round of rain and thunderstorms,
potentially taking on the form of another well-organized MCS this
evening (similar to what was experienced late Sunday evening).
Therefore, the potential continues for another round of severe
weather in southern MN with damaging winds and large hail. SPC
continues to highlight southern MN in a Slight Risk and this is
certainly reasonable for this evening.
The low pressure center analyzed along the stalled front will
slowly shift ESE into northwest Iowa by Tuesday evening, which
will allow precipitation chances to gradually diminish from late
tonight through the day tomorrow. While heavy rain cannot be ruled
out for tomorrow in an isolated fashion, severe weather chances
become nil tomorrow with the departure of the surface low and much
weaker upper level support.
As for temperatures, the frontal and precip complications for
today will mean rather extensive cloud cover throughout the day
today so highs will run on the cooler side. Look for max temps in
the mid 70s to mid 80s. With more sporadic precip chances tomorrow
along with less frontal influence, more breaks in the overcast can
be expected. As such, highs will run a little warmer over, in the
low-mid 80s across the WFO MPX coverage area.
.LONG TERM...(Tuesday night through Sunday)
Issued at 446 AM CDT Mon Jul 1 2019
The idea of having scattered showers/thunderstorms through the
rest of the week and the upcoming weekend has not changed and is
reflected in the latest forecast.
The stalled surface front to the south will generally remain in
place through at least Thursday while another cold front looks to
push through the MN/WI region Wednesday-Thursday. This will keep
the highly moist atmosphere in place along with the low-level
focus for additional showers/thunderstorms over southern MN into
western WI. While severe chances are low, they cannot be ruled out
altogether as the highly unstable atmosphere will be susceptible
to nearly no capping and any appreciable impulse aloft would be
capable of producing isolated strong/severe storms. In addition,
the multiple moisture sources of the Pacific plus Baja regions
will still have pathways to bring ample moisture into the region
for decent rainfall.
By late week, with the passage of the cold front, weak high
pressure will move into the Upper Mississippi River Valley region
for the end of the week into the weekend. This will help reduce
precipitation chances to the 20/30 percent range along with
bringing in a bit cooler/drier airmass into the region. Will look
for highs to drop to the mid 80s to lower 80s for the end of the
week and the weekend. Precipitation chances can't be eliminated
altogether due to several disturbances aloft which look to pass
through the region but widespread precipitation and severe weather
is not expected at this time.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 640 AM CDT Mon Jul 1 2019
Wide swath of mainly VFR showers moving across the area with
limited TS/CB. This swath looks to move across the area and
diminish late morning into early afternoon. Convective models then
appear to have a consensus that another organized thunderstorm
threat, potentially another MCS, looks to develop this evening in
west-central MN then drive ESE across the area. Have indicated as
such via late afternoon to evening TEMPO groups. Uncertainty in
the strength/direction of winds generally prevents inclusion in a
TEMPO but a Slight Risk of severe thunderstorms is maintained over
southern MN into tonight. MVFR to IFR conditions are possible in
such thunderstorms.
KMSP...Winds are mostly disturbed due to ongoing shower activity
and is likely to settle back to NE by midday from their currently
westerly direction. Still could see highly amplified winds this
evening with another organized thunderstorm cluster. Thunderstorms
then may well persist into much of the evening and overnight hours
before waning prior to daybreak Tuesday morning.
/OUTLOOK FOR KMSP/
Tue-Thu...VFR. Chc MVFR/TSRA. Winds LGT and VRB.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until noon CDT today for WIZ024-026.
MN...Flash Flood Watch until noon CDT today for MNZ054-056-064>070-
073>078-083>085-093.
&&
UPDATE...JPC
SHORT TERM...JPC
LONG TERM...JPC
AVIATION...JPCHazardous weather outlook, Jul 1, 3:58 AM CDT, 3 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 358 AM CDT Mon Jul 1 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 020900- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 358 AM CDT Mon Jul 1 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight There is a Slight Risk of severe thunderstorms south of a line from Redwood Falls to the Twin Cities to Eau Claire, with a Marginal Risk of severe thunderstorms north of the Slight Risk area to a line from Montevideo to Saint Cloud to Rice Lake. The main hazards are damaging winds and large hail. In addition, some thunderstorms may produce heavy rain which could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periods of thunderstorms are expected for much of next week. The potential for severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon into tonight.
In the hours before
Local storm report, Jul 1, 1:42 AM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
142 AM CDT MON JUL 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 PM TSTM WND DMG LESTER PRAIRIE 44.88N 94.04W
06/30/2019 MCLEOD MN 911 CALL CENTER
TWO FOOT DIAMETER TREE DOWN.
&&Local storm report, Jul 1, 1:43 AM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
143 AM CDT MON JUL 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM TSTM WND DMG GLENCOE 44.77N 94.15W
06/30/2019 MCLEOD MN 911 CALL CENTER
NUMEROUS TREES DOWN ON HOUSES AND VEHICLES.
POWER LINES DOWN.
&&
BORGHOFFLocal storm report, Jul 1, 1:46 AM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
146 AM CDT MON JUL 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM TSTM WND DMG ARLINGTON 44.61N 94.08W
06/30/2019 SIBLEY MN 911 CALL CENTER
LARGE TREE BRANCHES DOWN.
&&
BORGHOFFSpecial weather statement, Jul 1, 2:10 AM CDT, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
210 AM CDT Mon Jul 1 2019
MNC127-129-173-011000-
Redwood-Yellow Medicine-Renville-
210 AM CDT Mon Jul 1 2019
...URBAN AND SMALL STREAM FLOODING EXPECTED...
Thunderstorms with heavy rain will cause minor flooding in the
following counties...
Redwood...Yellow Medicine...Renville...
* Until 500 AM CDT.
* At 206 AM CDT, Doppler radar indicated heavy rain from
thunderstorms training over the same area. Around an inch of rain
has fallen from these storms in the last hour, in addition to the
3-4 inches of rainfall that has already fallen earlier this
afternoon/evening across portions of this area. Areas of urban and
small stream flooding are expected through sunrise, especially
in low-lying areas.
* Some locations that will experience flooding include...
Redwood Falls, Canby, Fairfax, Hector, Bird Island, Franklin, Wood
Lake, Morton, Hanley Falls, Echo, Porter and Belview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4475 9645 4478 9644 4475 9463 4446 9463
4446 9480 4449 9484 4446 9487 4449 9559
4463 9563 4463 9645
ETASpecial weather statement, Jul 1, 3:55 AM CDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
355 AM CDT Mon Jul 1 2019
MNZ065>067-069-074>076-083-010945-
Le Sueur-Brown-Blue Earth-McLeod-Sibley-Renville-Scott-Nicollet-
355 AM CDT Mon Jul 1 2019
...A STRONG THUNDERSTORM WILL AFFECT WESTERN LE SUEUR...SIBLEY...
SOUTHWESTERN SCOTT...SOUTHWESTERN MCLEOD...BROWN...NORTHERN BLUE
EARTH...SOUTHEASTERN RENVILLE AND NICOLLET COUNTIES...
At 353 AM CDT, a strong thunderstorm was located near New Ulm, moving
east at 45 mph.
Wind gusts of 50 to 55 mph and pea size hail are possible with this
storm.
Locations impacted include...
Mankato, New Ulm, North Mankato, St. Peter, Belle Plaine, Le Sueur,
Sleepy Eye, Lake Crystal, Eagle Lake, Gaylord, Arlington and
Winthrop.
This includes the following highways...
U.S. Highway 14 between mile markers 78 and 140.
U.S. Highway 169 between mile markers 45 and 84.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4412 9503 4428 9492 4428 9486 4437 9487
4472 9463 4467 9377 4464 9376 4409 9385
TIME...MOT...LOC 0853Z 279DEG 39KT 4436 9442
ETASpecial weather statement, Jul 1, 6:56 AM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
656 AM CDT Mon Jul 1 2019
MNC097-153-011400-
Todd-Morrison-
656 AM CDT Mon Jul 1 2019
...URBAN AND SMALL STREAM FLOODING EXPECTED...
Thunderstorms with heavy rain will cause minor flooding in the
following counties...
Todd...Morrison...
* Until 900 AM CDT.
* At 656 AM CDT, Doppler radar indicated heavy rain from
thunderstorms over the advisory area. 1 to 3 inches of rain has
fallen in the last two hours, which may result in areas of urban
and small stream flooding.
* Some locations that will experience flooding include...
Little Falls, Long Prairie, Randall, Camp Ripley, Lake Osakis,
Round Prairie, Harding and Camp Ripley Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4616 9405 4610 9404 4583 9513 4593 9514
4616 9433
ETAThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:58 PM CDT | Severe Thunderstorm Warning | MPX | Redwood, Renville, Yellow Medicine | 31 min |
| Jun 30, 10:17 PM CDT | Special Weather Statement | MPX | Redwood, Renville | 43 min |
| Jun 30, 10:29 PM CDT | Severe Thunderstorm Warning | MPX | Redwood, Renville | 46 min |
| Jun 30, 10:50 PM CDT | Severe Thunderstorm Warning | MPX | Brown, McLeod, Nicollet, Renville, Sibley | 40 min |
| Jun 30, 10:56 PM CDT | Tornado Warning | MPX | McLeod, Renville, Sibley | 34 min |
| Jun 30, 11:29 PM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod, Sibley | 46 min |
| Jun 30, 11:54 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin, Scott | 32 min |
| Jul 1, 12:22 AM CDT | Special Weather Statement | MPX | Dakota, Goodhue, Ramsey, Rice, Washington | 38 min |
| Jul 1, 12:42 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue | 33 min |
| Jul 1, 1:56 AM CDT | Flash Flood Watch | MPX | Blue Earth, Brown, Carver, Chippewa, Dakota, Freeborn and 13 more | 7 hr |
| Jul 1, 2:10 AM CDT | Special Weather Statement | MPX | Renville, Yellow Medicine | 3 hr |
| Jul 1, 2:42 AM CDT | Severe Thunderstorm Warning | MPX | Redwood, Renville, Yellow Medicine | 33 min |
| Jul 1, 3:55 AM CDT | Special Weather Statement | MPX | Brown, Nicollet, Sibley | 50 min |
| Jul 1, 4:37 AM CDT | Flash Flood Warning | MPX | Redwood, Renville, Yellow Medicine | 3 hr |
| Jul 1, 6:56 AM CDT | Special Weather Statement | MPX | Morrison | 2 hr |
| Jul 1, 7:01 AM CDT | River Flood Warning | MPX | Renville | 24 days |
| Jul 1, 9:41 AM CDT | River Flood Warning | MPX | Brown | 7 days |
| Jul 1, 9:41 AM CDT | River Flood Warning | MPX | Brown | 6 days |
| Jul 1, 9:41 AM CDT | River Flood Warning | MPX | Chippewa, Lac qui Parle, Yellow Medicine | 24 days |
| Jul 1, 9:41 AM CDT | River Flood Warning | MPX | Redwood | 21 days |
| Jul 1, 1:34 PM CDT | Flash Flood Watch | MPX | Blue Earth, Brown, Dakota, Faribault, Freeborn, Goodhue and 11 more | 7 hr |
| Jul 1, 3:27 PM CDT | Severe Thunderstorm Warning | MPX | Watonwan | 50 min |
| Jul 1, 3:30 PM CDT | Special Weather Statement | MPX | Waseca | 30 min |
| Jul 1, 3:36 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn | 54 min |
| Jul 1, 4:09 PM CDT | Tornado Warning | MPX | Freeborn | 36 min |
| Jul 1, 4:16 PM CDT | Special Weather Statement | MPX | Blue Earth, Martin | 29 min |
| Jul 1, 4:21 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Nicollet | 39 min |
| Jul 1, 4:45 PM CDT | Tornado Warning | MPX | Freeborn | 45 min |
| Jul 1, 5:04 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn, Steele, Waseca | 45 min |
Nearby
Areal Flood Warnings in Minnesota, 2019Every areal flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.